Narrow Results Clear All
- Communication Improvement 3
- Error Reporting and Analysis 4
- Human Factors Engineering 2
- Quality Improvement Strategies 9
- Research Directions 1
- Technologic Approaches 2
- Device-related Complications 2
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 12
- MRI safety 1
- Surgical Complications 1
- Transfusion Complications 1
Search results for ""
Journal Article > Study
Roberts R, Rodriguez W, Murphy D, Crescenzi T. JAMA. 2003;290:905-911.
FDA public health notification: MRI-caused injuries in patients with implanted neurological stimulators.
Schultz DG. Rockville, MD: Center for Devices and Radiological Health, Food and Drug Administration; May 10, 2005.
In response to reports of injuries in patients with implanted neurological stimulators who underwent magnetic resonance imaging procedures, the Food and Drug Administration suggests related precautions for radiology personnel and physicians.
McNeil Consumer & Specialty Pharmaceuticals announces nationwide recall of Children's Tylenol Meltaways - 80 Mg, Children's Tylenol Softchews - 80 Mg and Jr. Tylenol Meltaways - 160 Mg [press release].
Fort Washington, PA: McNeil Consumer & Specialty Pharmaceuticals; June 3, 2005.
This news release announces the recall of several Tylenol children's medications. The packaging and labeling for these medications may be confusing and lead to overdosing.
Journal Article > Study
Wysowski DK, Swartz L. Arch Intern Med. 2005;165:1363-1369.
This study analyzed reports of suspected adverse drug events (ADEs) submitted to the U.S. Food and Drug Administration (FDA). Using more than 30 years of collected data, investigators discovered nearly 2.3 million case reports for the 6000 drugs in the database. These reports resulted in additional safety warnings, a greater list of known ADEs with specific drugs, and a small percentage of drugs pulled from the market. The authors advocate for continued vigilance and reporting to ensure the safety of drugs prescribed to patients.
Rados C. FDA Consum. 2005;39:35-37.
This article reports on problems with drug names, the naming process for medications, and both industry and consumer actions that can minimize misunderstandings.
FDA Public Health Advisory. Silver Spring, MD: US Food and Drug Administration; December 21, 2007.
This Food and Drug Administration public health advisory alerts health care professionals, patients, and their caregivers to the possibility for overdoses of fentanyl in patients using fentanyl skin patches for pain control.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 14, 2005.
This announcement explains a labeling change (utilizing color branding to help prevent dispensing errors) to a commonly used form of insulin.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 27, 2005.
This announcement alerts patients and practitioners to a problem with glucose meters made by Abbott Diabetes Care. The meters have a measurement setting that, if inadvertently switched, could cause an inaccurate reading.
Consumers Filling U.S. Prescriptions Abroad May Get the Wrong Active Ingredient Because of Confusing Drug Names.
FDA Public Health Advisory [US Food and Drug Administration Web site]. January 2006.
This U.S. Food and Drug Administration advisory alerts clinicians and consumers to potential mistakes in prescriptions purchased abroad. The advisory includes a table of medications known to contain different active ingredients when purchased outside the United States.
FDA Alert for Healthcare Professionals [US Food and Drug Administration Web site]. January 2006.
This U.S. Food and Drug Administration alert reminds health care professionals that nimodipine should only be administered orally, and that intravenous or parenteral administration can cause serious adverse events.
Tools/Toolkit > Fact Sheet/FAQs
Frequently Asked Questions. Bethesda, MD: US Food and Drug Administration Center for Biologics Evaluation and Research; April 13, 2006.
This FAQ answers questions related to the FDA machine-readable bar-coding requirement for blood components.
Tools/Toolkit > Government Resource
Huntington Valley, PA: Institute for Safe Medication Practices.
This Web site includes tools to help raise awareness about potential medication errors associated with using certain abbreviations. The tools are made available by Institute for Safe Medication Practices (ISMP) and U.S. Food and Drug Administration (FDA) as part of their national educational effort to eliminate the use of these abbreviations.
Food and Drug Administration (FDA) Patient Safety News. Show #58. December 2006.
This video story reviews a high-profile medication error and suggests actions to prevent similar incidents from occurring.
Meeting/Conference > Government Resource
Public Meeting on Improving Patient Safety by Enhancing the Container Labeling for Parenteral Infusion Drug Products.
US Food and Drug Administration, Center for Drug Evaluation and Research. January 11, 2007.
The US Food and Drug Administration invited experts to comment on how labels for intravenous drugs could be designed to ensure the safe use of these medications through informed label redesign efforts.
Food and Drug Administration (FDA) Patient Safety News. Show #60. February 2007.
This video segment shares recommendations for providers about safe prescribing of methadone for pain control, including heightened patient monitoring and encouraging patients to ask questions about how the drug will affect them.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 6, 2007.
This announcement alerts health care providers to the potential for life-threatening errors involving two heparin products and provides recommendations to minimize mistakes.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 25, 2009.
This announcement explains the potential for medication errors due to a discrepancy between dosing instructions and dosing dispenser measurement units for the drug Tamiflu.
Journal Article > Study
Magill SS, O'Leary E, Janelle SJ, et al; Emerging Infections Program Hospital Prevalence Survey Team. N Engl J Med. 2018;379:1732-1744.
Health care–associated infections (HAIs) are a key cause of preventable harm in hospitals. Successful programs to avert HAIs include the comprehensive unit-based safety program to reduce catheter-related bloodstream infections and the AHRQ Safety Program for Surgery to prevent surgical site infections. This survey of 12,299 patients at 199 hospitals on a single day enabled researchers to estimate the prevalence of HAIs in the United States. In 2015, 3.2% of hospitalized patients experienced an HAI, a 16% decrease compared to a similarly derived estimate in 2011. The most common HAIs were pneumonia and Clostridium difficile infections, while the biggest reductions were in urinary tract and surgical site infections. This data emphasizes the importance of identifying strategies to combat pneumonia in nonventilated patients, which remains common and less well-studied than other HAIs. A past PSNet perspective discussed the history around efforts to address preventable HAIs, including federal initiatives.